U.S. doctors online nowAsk doctors free
OH
A female asked:

Any opinions of the safety of accutane for acne for a male? i've heard there are some pretty serious potential side effects? how about retin-a

2 doctor answers11 doctors weighed in
Dr. Holly Maes
Pediatrics 36 years experience
Accutane: Accutane is indeed a powerful drug and does have some potential serious side effects. It needs to be managed very closely by someone very familiar with it, such as a dermatologist. Retin a (tretinoin) is certainly another option, as are some combination products like epiduo. Depending on the predominant type of acne you have, you may certianly be a candidate for one over the other. Best to ask your derm doc!
Dr. Kathleen Mullane
Internal Medicine 32 years experience
Accutane is closely monitored (both the doctors prescribing the drug and the patients taking it) because it can have serious side effects including liver problems and can cause birth defects. You and your doctor will need to discuss the best options in your care and decide together the best management for you.
Sep 30, 2013
Dr. Ed Friedlander
Pathology 44 years experience
This is good advice. Try isotretinoin if, and only if, more conservative medications have failed and/or you presently have severe acne with the likelihood of scarring. It is not for the faint-hearted or people who can't follow directions exactly. But it's been a blessing to a great many people.
Apr 13, 2014
Dr. J. Lawrence Dohan
Dermatology 57 years experience
Safe for most people: Primary concern is pregnancy. Men becoming fathers while taking it is not a problem. You will have dry lips, skin, nose, eyes. These require emollient creams/ ointments. Sometimes a problem with contact lenses. Headaches are more common if you take vitamin A so avoid multivitamin pills. Blood triglycerides go up, but usually not significantly. Depression and inflammatory bowel disease are probably
Dr. J. Lawrence Dohan
Dermatology 57 years experience
Provided original answer
Depression and inflammatory bowel disease have been concerns. Studies fail to show that Accutane causes either of these. Annoying side effects occur but resolve a week after finished. The clearing of severe acne is worth it. Serious side effects are uncommon. I have prescribed it for 35 years and have never had a serious side effect.
Dec 24, 2014

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 24, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.